Georgia, 2016

Damaging Winds and Winter Weather in Georgia, February 15 to 16, 2016

February 15 to 16, 2016 · NWS FFC · 12 events in 11 counties and zones

Cold air remained in place across northern Georgia north of a stationary front over central Georgia early in the morning on Monday, February 15th. A developing surface low over the lower Mississippi Valley swept northeast during the day spreading moisture north over the state.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Cold air remained in place across northern Georgia north of a stationary front over central Georgia early in the morning on Monday, February 15th. A developing surface low over the lower Mississippi Valley swept northeast during the day spreading moisture north over the state. The stationary front surged northward allowing warmer and moderately unstable air to spread into central Georgia while maintaining colder and drier air over northeast Georgia. The moist unstable airmass over central Georgia combined with moderate to high low-level shear resulted in isolated severe thunderstorms with several reports of damaging winds. The precipitation associated with this system in the colder and drier airmass over northeast Georgia resulted in a period of light ice accumulation due to freezing rain and drizzle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 15, 1:16 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 15, 1:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
116 AM EST MON FEB 15 2016

.PREV DISCUSSION... /ISSUED 925 PM EST SUN FEB 14 2016/

.UPDATE...
FORECAST IS STILL ON TRACK SO NO CHANGES MADE TO THE UPDATED
FORECAST.

&&

PREV DISCUSSION... /ISSUED 252 PM EST SUN FEB 14 2016/

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDING DOWN THE APPALACHIANS TODAY HAS WEDGED IN AN
ARCTIC AIR MASS ACROSS NORTHEAST GEORGIA. STILL ANTICIPATE
OVERRUNNING MOISTURE AHEAD OF UPPER LEVEL TROUGH TO INTERACT WITH
THE WEDGE OVERNIGHT AND INTO MONDAY MORNING. LATEST MODEL TRENDS
CONTINUE TO SHOW THE RETREAT OF THE HIGH OFF THE EAST COAST AND
DELAY THE ONSET OF PRECIPITATION AND THE ARRIVAL OF THE SURFACE
LOW...WHICH WILL PREVENT THE REINFORCEMENT OF THE WEDGE.

AS FOR DIFFERENCES BETWEEN THE LATEST AND THE PREVIOUS
FORECAST...HAVE GONE WITH EITHER ALL -FZRA OR -FZDZ WITHIN THE
WEDGED AREA AND ELIMINATED ANY MENTION OF SNOW. THE OVERALL ICE
AMOUNTS HAVE ALSO BEEN SCALED BACK A BIT. HAVE ISSUED BOTH A
FREEZING RAIN ADVISORY AND A SPECIAL WEATHER STATEMENT FOR AREAS
EXPECTING TO SEE ANY ICE ACCUMULATIONS /EVEN JUST A GLAZE/. AT THIS
TIME...WITHIN THE ADVISORY AREA...COULD SEE A TENTH OF AN INCH OF
ICE...WITH SLIGHTLY HIGHER AMOUNTS.

FORECAST TEMPERATURES AND WET BULB INFLUENCE SHOULD ALLOW A LARGE
PORTION OF NORTHEAST GEORGIA TO DROP TO OR BELOW FREEZING BY MONDAY
MORNING. GRADUAL WARMING IS EXPECTED THROUGH THE DAY FROM THE
SOUTHWEST AS THE WEDGE ERODES...ALTHOUGH AREAS DEEP WITHIN THE WEDGE
WILL NOT SEE WARMING ABOVE FREEZING UNTIL LATE MONDAY AFTERNOON.

ONE OF THE MAIN AREAS OF UNCERTAINTY CONTINUES TO BE THE ISENTROPIC
FORCING OVER THE STATE AND HOW MUCH PRECIPITATION WILL RESULT. FOR
NOW HAVE KEPT SOME QPF...ALTHOUGH LOW...ACROSS THE AREA EARLIER THAN
WPC GUIDANCE...WHICH IS MORE IN LINE WITH THE HI-RES AND LOCAL WRF
MODELS SOLUTIONS. GIVEN THE THERMAL PROFILES AND PARTIAL THICKNESSES
EXPECT PRECIP TO BE LIGHT -FZRA/-FZDZ. AS TEMPERATURES WARM THROUGH
THE DAY...EXPECT THE ENTIRE CWA TO BE ALL RAIN BY 22Z MONDAY...WITH
HIGHER QPF AMOUNTS ACCOMPANYING MORE ORGANIZED BAND OF RAIN MOVING
IN MONDAY NIGHT.

TO COMPLICATE THE FORECAST...GFS AND NAM ARE BOTH PRODUCING SEVERAL
HUNDRED CAPE ACROSS THE SOUTHERN HALF OF THE CWA...AND SO HAVE ALSO
INCLUDED MENTION OF THUNDER GENERALLY MONDAY EARLY EVENING THROUGH
TUESDAY MORNING. AT THIS TIME SPC DOES HAVE THE MARGINAL OUTLOOK
AREA JUST TO THE SOUTHWEST OF THE CWA...AND THERE IS SOME POTENTIAL
FOR ISOLATED STRONG STORMS.

AT THIS TIME...QPF CONTINUES TO REMAIN AT A REASONABLE 1-1.5 INCHES
OF RAINFALL ACROSS FAR NORTH GEORGIA WITH THE MONDAY NIGHT THROUGH
TUESDAY MORNING ACTIVITY. DO NOT ANTICIPATE ISSUING A FLASH FLOOD OR
FLOOD WATCH.

31

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS ARE CLEARING THE MOISTURE RATHER QUICKLY TUESDAY WITH ONLY
THE NAM HOLDING ON TO SOME RESIDUAL MOISTURE ALONG OUR EASTERN
BORDER TUESDAY MORNING. A QUICK MOVING SYSTEM WILL MOVE ACROSS THE
OHIO AND TENNESSEE VALLEYS TUESDAY AFTERNOON AND EVENING JUST
TOUCH THE EXTREME NORTHERN COUNTIES. WILL MAINTAIN LOW CHANCE POPS
FOR THE EXTREME NORTH. AT THIS TIME ALL THE PRECIP WILL BE RAIN
EXCEPT FOR THE HIGH ELEVATIONS WHERE A BRIEF MIX OF RAIN AND SNOW
IS POSSIBLE. NO ACCUMULATIONS EXPECTED AT THIS TIME. AFTER TUESDAY
NIGHT...DRY AND MUCH WARMER WITH ABOVE NORMAL TEMPS FOR THE
REMAINDER OF THE WEEK AS A H5 RIDGE BUILDS OVER THE GULF AND THE
SOUTHEAST. A WEAK COLD FRONT WILL DROP INTO THE TENNESSEE VALLEY
AND THIS WILL BRING A CHANCE OF RAIN TO EXTREME NORTH GA FOR THE
UPCOMING WEEKEND.

17

&&

.AVIATION...
06Z UPDATE...
MVFR CIGS MOVING INTO MOST OF SITES WITH DECREASING TO IFR AFTER
ABOUT 16-18Z AS PRECIP CHANCES INCREASING. MVFR VSBYS ALSO LIKELY
BY AFTERNOON AS BULK OF PRECIP FILLS IN AHEAD OF FRONT. ANY -FZRA
OR -FZDZ LOOKS TO BE NORTH AND EAST OF KATL THOUGH CANNOT BE RULED
OUT THIS MORNING WITH WEDGE IN PLACE...KAHN HAS BEST CHANCE THOUGH
IN OCCURRING SO INCLUDED TEMPO. OTHERWISE THUNDER POTENTIAL
INCREASING FOR AROUND 00Z IN THE EVENING WITH SOME VRB GUSTS.
WINDS MAINLY EAST TO ESE AT 7-10 KTS THEN SWING SW TO WEST AFTER
04Z. IFR CIGS SHOULD PERSIST OVERNIGHT MONDAY NIGHT WITH REDUCED
VSBYS FOR MOST SITES.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM TO LOW ON INITIAL PRECIP CHANCES AND VSBYS.
HIGH ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          39  38  58  39 /  70  90  20  10
ATLANTA         45  40  58  40 /  90 100  10  10
BLAIRSVILLE     41  35  50  34 /  80 100  30  30
CARTERSVILLE    45  39  57  38 / 100 100  10  10
COLUMBUS        64  45  63  43 /  80  90  10   5
GAINESVILLE     36  34  55  38 /  80  90  20  10
MACON           60  46  63  42 /  50  80  10  10
ROME            47  38  57  37 / 100 100  20  20
PEACHTREE CITY  50  41  59  39 /  80 100  10  10
VIDALIA         66  52  65  46 /  40  80  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: BANKS...BARROW...CHEROKEE...DAWSON...FANNIN...
FORSYTH...GILMER...GWINNETT...HALL...JACKSON...LUMPKIN...
MADISON...PICKENS...TOWNS...UNION...WHITE.

&&

SHORT TERM...01
LONG TERM....NLISTEMAA
AVIATION...BAKER
Hazardous weather outlook, Feb 14, 2:15 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EST SUN FEB 14 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
215 PM EST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MIX OF RAIN AND FREEZING RAIN WILL DEVELOP ACROSS MUCH OF
NORTHEAST GEORGIA LATE TONIGHT. ACCUMULATIONS OF ICE ARE LIKELY ACROSS
PARTS OF NORTHEAST GEORGIA AND THEREFORE A FREEZING RAIN ADVISORY
HAS BEEN ISSUED FOR NORTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MIX OF RAIN AND FREEZING WILL CONTINUE INTO THE EARLY AFTERNOON HOURS
ON MONDAY WHERE ADDITIONAL ICING IS LIKELY. BY LATE MONDAY
AFTERNOON...MOST OF THE PRECIPITATION WILL BE ALL RAIN. A FREEZING
RAIN ADVISORY REMAINS IN EFFECT UNTIL 7 PM MONDAY.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS
CENTRAL GEORGIA MONDAY NIGHT. THE STRONGER STORMS COULD PRODUCE
GUSTY WINDS AND HEAVY RAIN.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FREEZING RAIN AND ANY ICING ON TREES...POWER
LINE AND ROADS THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

8 winter weather, 4 thunderstorm wind. Local standard time, as filed.

Winter Weather, Dawson

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

A report of a trace amount of ice accumulation on elevated surfaces was received via social media in the Dawsonville area.

Winter Weather, Lumpkin

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Lumpkin forecast zone
Reported by
Social Media
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

A report was received via social media of .01 inches of ice accumulation on elevated surfaces due to light freezing rain and drizzle in the Dahlonega area.

Winter Weather, White

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Reports were received from a trained spotter and the public of up to .01 inches of ice accumulation on elevated surfaces from light freezing rain and drizzle in the Cleveland and Sautee areas.

Winter Weather, Forsyth

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Forsyth forecast zone
Reported by
Emergency Manager
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth County Emergency Manager reported a trace amount of ice accumulation on elevated surfaces in the Coal Mountain area.

Winter Weather, Hall

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Hall forecast zone
Reported by
Emergency Manager
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The Hall County Emergency Manager reported a trace amount of ice accumulation on elevated surfaces in the Beverly Hills area due to light freezing rain and drizzle. A similar report was received on social media from the Flowery Branch area.

Winter Weather, Gwinnett

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Gwinnett forecast zone
Reported by
Public
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Reports were received from the public of trace amounts of ice accumulations on elevated surfaces due to light freezing rain and drizzle in the Lilburn, Buford and Carrefour Place areas.

Winter Weather, Madison

When
February 15, 2:00 AM EST to February 16, 1:00 AM EST
Where
Madison forecast zone
Reported by
Public
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

A report of trace accumulations of ice on elevated surfaces due to light freezing rain and drizzle was received from the public in the Danielsville area.

Winter Weather, Walker

When
February 15, 6:00 AM EST to 2:00 PM EST
Where
Walker forecast zone
Reported by
Social Media
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

A report was received via social media of .03 inches of ice accumulation on elevated surfaces on Lookout Mountain.

Thunderstorm Wind, Stewart

When
February 15, 8:30 PM EST to 8:35 PM EST
Where
Stewart County, 0.91 mi SW of Omaha
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.140, -85.030

The Stewart County 911 Center reported a few trees blown down on Highway 39 about a mile southwest of Omaha.

Thunderstorm Wind, Chattahoochee

When
February 15, 8:40 PM EST to 8:45 PM EST
Where
Chattahoochee County, 1.04 mi ENE of Cusseta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.304, -84.753

The Chattahoochee County 911 Center reported a tree blown down onto Miller Road in Cusseta.

Thunderstorm Wind, Upson

When
February 15, 9:10 PM EST to 9:20 PM EST
Where
Upson County, 0.98 mi NNW of Mc Crary Settlement to 3.73 mi E of Barker Spg
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
32.992, -84.508

The Upson County 911 Center reported trees and power lines blown down from around Highway 74 and Lawrence road in the Lawrence Mill area to Pleasant Valley Road in the Hendricks area and Lanier Road in the Redbone Crossroads area.

Thunderstorm Wind, Upson

When
February 15, 9:19 PM EST to 9:30 PM EST
Where
Upson County, 1.34 mi SSW of Mc Kinney to 0.65 mi NW of Topeka Jct
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.902, -84.278

A NWS survey team found a path of wind damage stretching about 7 miles from around 3 miles east of Thomaston to 2 miles east of The Rock. Numerous trees were blown down or snapped along this path as well as isolated incidents of structural damage. Near the intersection of Highway 74 and Rualmaine Road, the front porch was blown off of a house. The bolts securing the metal posts holding up the porch were sheared off from the concrete pad. In this same area the tin roof of a medium-sized barn was ripped off and several trees were snapped. The most concentrated damage occurred along Rock Hill School Road where as many as 50 trees were snapped or up-rooted. This is where the maximum wind speed of 80 MPH was estimated to have occurred. A few more trees were found blown down along Fambro Road east of The Rock. No further damage was found downstream along the path of this storm.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614320, 614322, 614324, 614326, 614328, 614330, 614331, 614325, 614334, 614335, 614336, 614339.